Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Phoenix, AZ

September 5, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 5, 2017, 6:45 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 6:45 PM MST (01:45 UTC)
Expired
Sep 5, 2017, 7:15 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
3224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS55 KPSR 060145
SVRPSR
AZC013-021-060215-
/O.NEW.KPSR.SV.W.0062.170906T0145Z-170906T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
645 PM MST TUE SEP 5 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 715 PM MST

* At 644 PM MST, a severe thunderstorm was located over Salt River
  Tubing Recreation Area, or 7 miles southeast of Fountain Hills,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Salt River Pima Indian Community, Fort McDowell Indian Community, 
  Fountain Hills, East Mesa, Apache Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3367 11157 3342 11138 3334 11170 3364 11182
TIME...MOT...LOC 0144Z 065DEG 9KT 3356 11162 

HAIL...<.75IN
WIND...60MPH
 
$$

AJ
2 follow-up statements
841 
WWUS55 KPSR 060207
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
707 PM MST TUE SEP 5 2017

AZC013-021-060215-
/O.CON.KPSR.SV.W.0062.000000T0000Z-170906T0215Z/
Maricopa AZ-Pinal AZ-
707 PM MST TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 707 PM MST, a severe thunderstorm was located over Granite Reef
Dam, or near Fountain Hills, moving southwest at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Salt River Pima Indian Community, Fort McDowell Indian Community, 
Fountain Hills, East Mesa, Apache Junction.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3367 11157 3342 11138 3334 11170 3364 11182
TIME...MOT...LOC 0207Z 065DEG 9KT 3354 11168 

HAIL...<.75IN
WIND...60MPH
 
$$

AJ
734 
WWUS55 KPSR 060216
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
716 PM MST TUE SEP 5 2017

AZC013-021-060225-
/O.EXP.KPSR.SV.W.0062.000000T0000Z-170906T0215Z/
Maricopa AZ-Pinal AZ-
716 PM MST TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
HAS EXPIRED...
                
The storm which prompted the warning for portions of the East 
Valley has weakened below severe limits, and no longer poses an 
immediate threat to life or property. Therefore the warning has been 
allowed to expire.  However gusty winds and locally heavy rain are 
still possible with this thunderstorm.

LAT...LON 3367 11157 3342 11138 3334 11170 3364 11182
TIME...MOT...LOC 0215Z 065DEG 9KT 3353 11170 

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 2:00 PM MST, 4 hours 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
200 PM MST Tue Sep 5 2017

.UPDATE...Updated aviation and fire weather discussions.

&&

.SYNOPSIS...
Modest moisture levels will keep a slight chance of showers and
thunderstorms mainly over the higher terrain of eastern and
central Arizona through the middle of this week. An increase in
moisture is likely Thursday night into Friday providing better
chances for rain areawide through Saturday. Temperatures this week
will mostly remain near to above seasonal normals with Friday and
Saturday likely being the coolest days.

&&

.DISCUSSION...
Challenging convective set-up across the south-central AZ deserts
this evening as a easterly advecting dryline intrudes into
southeast AZ bisecting area dewpoints with 40s for Douglas,
Nogales and Tucson and upper 50s/low 60s for Phoenix and locales
west. Before atypical easterly DAA translates into more AZ, storm
initiation will not only be aided by the usual higher terrain
features but along the pseudo-dryline and shallow moisture fields
back towards the Colorado River Valley. SPC Mesoanalysis paints a
SB CAPE gradient from east to west, with lower amounts across SE
AZ and somewhat higher values over south-central AZ and into
southwest AZ. Given the drier atmospheric profile and PWATs at or
slightly below seasonal norms, DCAPE values carry some weight into
tonight's convective picture, with forecast values 1500-1800
J/kg. There is some question as to the longevity of convection
with forecast soundings struggling to saturate much beyond a
narrow layer around 600mb across much of the area. Latest aircraft
soundings around the area paint a more inversion-free profile
around the Phoenix area as opposed to last afternoon. 12z PSR RAOB
and forecast sounding steering layer winds are at a healthy clip
of 20-25kts out of the E-SE...not optimal for supporting
convection off the Rim, but certainly enough to help storms and
associated outflows/cold pools move through the lower elevations
from the Whites or SE AZ Sky Islands.

Latest round of midday/aftn CAMs focus the strongest outflow winds
and intersections across western Maricopa county and into La
Paz/Yuma Counties and as such, areas of blowing dust have been
added to the forecast grids for those areas this evening. Patchy
blowing dust will be possible across Pinal and portions of
central/eastern Maricopa county this evening. Deeper, albeit
shallow, airmass resides along the Colorado River Valley and
isolated storms/showers could continue across the western AZ
deserts and the River Valley into the overnight. The positioning
of the Lidia's remnant circulation and the Great Basin high are
locally accelerating winds west of the Colorado River and could
draw additional activity towards the River into the overnight
hours.

For Wednesday the upper level ridge starts to get squeezed
between the closed low off California and the deep trough over the
eastern half of the U.S. Further drying for Wednesday and Thursday
will lead to even lower storm chances. A secondary trough will
approach the West Coast Thursday into Friday, keeping troughing to
our west and allowing the upper level ridge to shift southeastward
into the Southern Plains. In between the two systems, modest
southerly flow will develop over the Desert Southwest Thursday
night into Friday.

Overall good model consensus shows a good slug of moisture moving
out of northern Mexico along what will likely end up being an
inverted trough moving into southwest Arizona and southeast
California on Friday. As a result, we have increased PoPs for
Thursday night and the first half of Friday especially. It's tough
to tell how much shower/thunderstorm coverage there will be, but
much of the area should end up being under modest divergence aloft
just to the southeast of the upper low off the California coast.
Even if there isn't widespread rain on Friday, extensive
cloudiness should be enough to drop our highs into the upper 90s
to around 100.

Higher uncertainty comes into play for this weekend as the upper
low is shown to linger off the southern California coast. Models
tend to have some difficulty with the timing of the exiting of
these closed upper lows over the eastern Pacific, but it seems
that there will at least be some lingering showers and maybe
thunderstorms on Saturday. We have also lowered highs on Saturday
a few degrees given the higher likelihood of lingering moisture
and clouds. A drying and warming trend looks to be the case for
Sunday into next Monday as the upper level high center begins to
shift back to the west over the Desert Southwest.

&&

.AVIATION...

Moisture will be a bit limited today and combined with only modest
easterly steering flow, we do not expect significant convection
affecting the terminals. As such no mention of showers/storms has
been made in the TAFs outside of slightly enhanced east/northeast
winds developing after 02z due to the possibility of outflows moving
in from the convection to the north and east. Some high-res models
are becoming a bit more bullish on storms moving into the central
deserts at or after 02z so we may need to think about increasing
winds in the TAFs with the next package and adding thunder into the
TAFs, including the KPHX TAF. Confidence at this time remains low
that we will need restricted visibility due to blowing dust however.
Otherwise, winds should decrease and become mostly east at the TAF
sites after 06Z and we will see SCT to BKN mid/upper level debris
cloud decks into the morning hours with most bases aoa 12k feet.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns at the TAF sites tonight into the day on
Wednesday as convection should remain well off to the east. Winds to
favor the southwest to west at both KBLH and KIPL with speeds mostly
10kt or less. May see FEW to SCT mid/high cloud decks at times, most
likely after midnight as debris cloud blowoff from AZ convection may
reach into far SE CA.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Friday through Tuesday...

An upper level low off the California coast will import significant
moisture into the area from the south on Friday, leading to
scattered showers and thunderstorms area-wide. Minimum RH values
will rise substantially and mostly range between 25 and 35 percent
over the deserts. Storm coverage will become more isolated by
Saturday although little change in humidity is expected. High
temperatures Friday and Saturday will fall below normal due to
elevated moisture, clouds and showers. After that, a drying trend is
expected into early next week with storm chances falling well below
10 percent by Monday. Humidity levels fall off with minimum RH
readings down into the low to mid teens by next Monday and high
temperatures rise back above seasonal normals. Locally breezy south
to southwest winds are expected Friday, tapering off Saturday into
early next week and typically favoring south to southwest directions
during the afternoon hours each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Nolte/Kuhlman
AVIATION...CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Sep 5, 6:10 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
610 PM MST TUE SEP 5 2017

AZZ541-542-545>549-551-555-557-558-060145-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Deer Valley AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
610 PM MST TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...

At 606 PM MST, meteorologists were tracking strong thunderstorms near
the Superstition Mountains and Four Peaks, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
East Mesa, North Scottsdale, North Phoenix, Apache Junction,
Fountain Hills, Cave Creek, Carefree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Canyon Lake, Saguaro Lake, or Lake Pleasant, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 3400 11160 3349 11125 3328 11168 3398 11220
      3401 11218 3402 11216 3404 11216
TIME...MOT...LOC 0106Z 068DEG 13KT 3352 11146

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:10 PM MSTSpecial Weather StatementPSR35 min
Sep 5, 6:59 PM MSTSpecial Weather StatementPSRMaricopa31 min
Sep 5, 7:40 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 5, 8:24 PM MSTBlowing Dust AdvisoryPSRYuma96 min
Sep 6, 4:59 PM MSTSpecial Weather StatementPSR46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.